Maine, 2010

Flood in Maine, February 1 to 2, 2010

February 1 to 2, 2010 · NWS GYX · 1 event in 1 county or zone

An ice jam on the Kennebec River at Augusta result in minor flooding. The river rose above flood stage early on the 31st of January and remained above flood stage until the evening of the 2nd of February.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An ice jam on the Kennebec River at Augusta result in minor flooding. The river rose above flood stage early on the 31st of January and remained above flood stage until the evening of the 2nd of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 31, 8:36 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Jan 31, 8:36 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
836 PM EST SUN JAN 31 2010

.SYNOPSIS...
A WEAK DISTURBANCE WILL TRACK DOWN THE SAINT LAWRENCE VALLEY
OVERNIGHT, PULLING A TRAILING COLD FRONT SOUTHWARD ACROSS THE
AREA. A SECOND COLD FRONT WILL APPROACH THE REGION FROM QUEBEC
LATE MONDAY. THE COLD FRONT WILL EXIT THE REGION MONDAY NIGHT...
THEN SLOW AS IT MOVES SOUTH OF THE AREA LATE MONDAY NIGHT. HIGH
PRESSURE WILL BUILD IN BEHIND THE FRONT TUESDAY AND TUESDAY NIGHT.
WEAK LOW PRESSURE RIDING ALONG THE FRONT MAY BRING SOME LIGHT SNOW
TO THE REGION WEDNESDAY AND WEDNESDAY NIGHT. A COLD FRONT WILL
FOLLOW FOR THURSDAY...WITH HIGH PRESSURE OVER NEW ENGLAND FOR THE
END OF THE UPCOMING WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
.UPDATE...
MORE CLOUDINESS NOW SPREADING ACROSS THE AREA AHEAD OF A COLD
FRONT...WHICH STRETCHED FROM SOUTHERN QUEBEC TOWARDS THE
MIDWESTERN STATES. SNOW SHOWERS WERE BEING REPORTED OVER PORTIONS
OF NEW YORK AND PENNSYLVANIA. STILL EXPECTING SCATTERED SNOW
SHOWERS OVER THE NORTHWESTERN HALF OF THE FORECAST AREA OVERNIGHT
WITH THE FRONTAL PASSAGE. SNOWFALL ACCUMULATIONS MAY TOTAL AROUND
AN INCH IN THE HIGHER TERRAIN. CLOUD COVER AND WARM AIR ADVECTION
ASSOCIATED WITH THE APPROACHING SYSTEM WILL HELP OVERNIGHT LOWS
STAY SEVERAL DEGREES WARMER THAN LAST NIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
ON MONDAY...COLD FRONT EXITS THE COAST SHORTLY AFTER DAWN WITH
DOWN SLOPE IN ITS WAKE PRODUCING A MOSTLY SUNNY DAY ACROSS THE
COASTAL PLAIN. ELSEWHERE...A FEW LINGERING UPSLOPE CLOUDS AND SNOW
SHOWERS ACROSS THE HIGHER TERRAIN WITH ACTIVITY INCREASING LATE
WITH THE APPROACH OF A SECOND COLD FRONT FROM QUEBEC. TEMPS SHOULD
BE QUITE SIMILAR TO TODAY WITH HIGHS IN THE TEENS AND 20S WITH A
BLEND OF MET/MAV USED TO INITIALIZE HIGH TEMPS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
THE NORTHERN STREAM REMAINS IN CONTROL THROUGH MOST OF THE
PERIOD...WITH SHORT WAVES IN THE FLOW EVERY 24 TO 36 HOURS. AT
THIS POINT...NONE OF THESE APPEARS TO BE SIGNIFICANT.

THE SHORT WAVE WILL PASS MONDAY EVENING...WITH THE BEST COLD AIR
ADVECTION DURING THE EVENING HOURS. HAVE INDICATED A COUPLE OF
HOURS OF UPSLOPE...BUT MOISTURE APPEARS TO BE THE LIMITING FACTOR
FOR SIGNIFICANT ACCUMULATIONS. ELSEWHERE...MODEL SOUNDINGS
INDICATE MOISTURE GETTING TRAPPED UNDER THE INVERSION...AND LEANED
TOWARD MORE CLOUDINESS. THIS MAKES THE GFS MOS APPEAR TOO COLD
MONDAY NIGHT...SO THE NAM MOS WAS USED FOR LOWS.

THE SURFACE COLD FRONT GETS LEFT BEHIND BY ITS SHORT WAVE...WHICH
SHEARS OUT TO THE NORTHEAST. THE FRONT WILL GET THROUGH THE REGION...
WITH SURFACE HIGH PRESSURE BEHIND IT FOR TUESDAY. ZONAL MID LEVEL
FLOW COULD START BRINGING CLOUDS BACK INTO THE FORECAST AREA LATE
IN THE DAY...BUT MOST OF THE DAY SHOULD BE MOSTLY SUNNY. ONCE
AGAIN...LEANED TOWARD THE NAM MOS FOR HIGHS AS THE GFS MOS NUMBERS
APPEAR TO BE TOO COLD.

WHILE THERE IS SOME MODEL SPREAD FOR TUESDAY NIGHT AND WEDNESDAY
MORNING...IT IS BECOMING APPARENT THAT THE SHORT WAVE IN THE
NORTHERN STREAM WILL TRY TO SPIN UP A WEAK SURFACE LOW ON THE
FRONT SOUTH OF THE AREA. THE 1200 UTC NAM IS THE MOST AGGRESSIVE
WITH THIS FEATURE...WHILE THE 1200 UTC GFS IS MUCH LESS SO. BASED
ON THIS...WILL LEAN TOWARD THE OVERALL MODEL CONSENSUS (LEANING
TOWARD THE NAM)...HAVE INDICATED SNOW SHOWERS FOR MUCH OF THE AREA
TUESDAY NIGHT...SHRINKING TOWARD THE SOUTH WEDNESDAY WITH THE
PASSING SHORT WAVE. WITH THE CLOUDS...USED THE NAM MOS NUMBERS FOR
LOWS TUESDAY NIGHT.

THE NEXT SHORT WAVE IN THE NORTHERN FLOW APPROACHES LATE WEDNESDAY
NIGHT. NOT MUCH MOISTURE WITH THIS FEATURE...SO THE MENTION OF SNOW
SHOWERS WAS LIMITED TO THE MOUNTAINS. THE COLD AIR ADVECTION
BEHIND THE SURFACE COLD FRONT MAY ALLOW WINDS TO GUST TO 25 TO 30
MPH THURSDAY.

AFTER THIS...THERE IS ENOUGH MID RANGE MODEL SPREAD SO THAT A LOW
CONFIDENCE FORECAST IS ON ORDER FOR NEXT WEEKEND. IT WOULD APPEAR
AS THOUGH THE MID LEVEL CLOSED SYSTEM WOULD KEEP ANY SIGNIFICANT
SURFACE LOW FAR ENOUGH OFFSHORE NOT TO HAVE MUCH EFFECT ON THE
AREA. HOWEVER...AT THIS DISTANCE...WILL LEAVE DETAILS TO A MINIMUM
AND WATCH THE EVOLUTION OF A SYSTEM THAT IS STILL WELL OFF THE
WEST COAST.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
SHORT TERM /THROUGH 23Z MONDAY/...VFR EXPECTED...WITH BRIEF MVFR
POSSIBLE ACROSS THE MOUNTAINS OVERNIGHT AND MONDAY IN SNOW
SHOWERS.

LONG TERM...UPSLOPE CLOUDS IN THE WAKE OF THE COLD FRONTAL PASSAGE
MAY RESULT IN MVFR CEILINGS MONDAY EVENING AT KLEB. CEILINGS ALL
OTHER TERMINALS SHOULD REMAIN VFR WITH THE PASSAGE OF THE FRONT.
VFR CONDITIONS ARE EXPECTED TUESDAY AND TUESDAY NIGHT WITH HIGH
PRESSURE BUILDING SOUTH FROM QUEBEC.

WEAK LOW PRESSURE MAY FORM ON THE OLD COLD FRONT SOUTH OF THE
REGION WEDNESDAY AND WEDNESDAY NIGHT. AT THIS POINT...IT APPEARS
AS THOUGH CEILINGS SHOULD REMAIN VFR...THOUGH THIS IS A LOW
CONFIDENCE FORECAST AT THIS POINT. A COLD FRONT WILL CLEAR THE
REGION THURSDAY MORNING...WITH VFR CONDITIONS FOLLOWING FOR
THURSDAY AND FRIDAY.

&&

.MARINE...
SHORT TERM /THROUGH MONDAY/...WINDS AND SEAS INCREASE OVERNIGHT TO SMALL
CRAFT VALUES WITH APPROACH OF COLD FRONT WITH CONDITIONS PERSISTING
BEHIND THE FRONT ON MONDAY.

LONG TERM...WINDS WILL STILL BE IN THE SMALL CRAFT RANGE MONDAY
EVENING AS THE COLD ADVECTION IN THE WAKE OF THE SHORT WAVE
CONTINUES. IT WOULD APPEAR THE GRADIENT SHOULD BE ENOUGH FOR SMALL
CRAFT WINDS THROUGH MUCH OF MONDAY NIGHT. MODEL SOUNDINGS DO NOT
SUGGEST ENOUGH MIXING FROM THE TOP OF THE INVERSION FOR GALE FORCE
GUSTS...SO THESE VALUES WILL BE CAPPED AT 30 KNOTS FOR NOW.

THE GRADIENT SHOULD RELAX ENOUGH TUESDAY MORNING FOR WINDS TO DROP
BELOW SMALL CRAFT LEVELS...AND SEAS SHOULD NOT RISE ABOVE 3 FEET.
WOULD EXPECT CONDITIONS TO REMAIN BELOW SMALL CRAFT LEVELS THROUGH
WEDNESDAY EVENING. AS THE NEXT COLD FRONT IN THE FLOW CROSSES THE
WATERS LATE WEDNESDAY NIGHT...THE COLD AIR ADVECTION BEHIND SHOULD
BE STRONG ENOUGH FOR SMALL CRAFT LEVEL WINDS. RIGHT NOW...THE THERMAL
FORCING DOES NOT LOOK STRONG ENOUGH FOR GALE FORCE GUSTS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 4 AM EST TUESDAY
     FOR ANZ150>154.

&&
Hazardous weather outlook, Jan 31, 1:12 PM EST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
112 PM EST SUN JAN 31 2010

MEZ007>009-012>014-018>028-NHZ001>010-013-014-011815-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
112 PM EST SUN JAN 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-011815-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
112 PM EST SUN JAN 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kennebec

When
February 1, 12:00 AM EST to February 2, 6:30 PM EST
Where
Kennebec County, 1.16 mi W of Augusta to 1.07 mi W of Augusta
Cause
Ice Jam
Reported by
Official NWS Observations
Coordinates
44.317, -69.773

An ice jam on the Kennebec River at Augusta, (flood stage 12.0 ft), resulted in minor flooding. The river crested at 13.33 ft.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2010Every state in 2010This day in weather historyWarnings in Maine, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217529.